Ask, then pop the pill
By Dr. Deepmala | Express News Service | Published: 18th May 2017 05:09 AM |
BENGALURU: Sex happens and it can happen anywhere, teenagers are increasingly using birth control pills. Lack of sex education at an early age and irresponsible information available online are making young girls pop contraceptive pills without thinking about repercussions.
There are cases of few where two or three pills are swallowed at the same day. Minimum of five girls walk in every week to the gynecological OPD with side effects of these pills or for abortion because of the failure of these pills. Most of them are not aware of the proper usage and dosage of contraceptive pills and also don’t know the difference between the contraceptive pills and morning after pills.
Consulting a gynecologist before taking pills is not prioritised. “Gynics ask weird questions” they say. To avoid these questions they start using the pills which are available over the counters. These pills may give you a temporary solution. But what are the long term effects?
Regular usage of contraceptive pills may lead to severe health problems. They may face cervical erosion or irregular periods. Once the girls start getting this, they run to a gynecologist. They ask for treatments. But the damage is already done. It is difficult to reverse the process after that.
Problem is not only with the contraceptive pills. Also the morning after pills pose a high risk on the health. These are not meant to be taken on an ongoing basis. Since it is easily available, no one is bothered to check about the health problems. Emergency contraceptive pills may lead to loss of fertility, hormonal imbalance, irregular periods, cramps and many others. These pills also have high failure rates.
Usage of contraceptive pills varies from individual to individual. It depends on the environmental condition and physical fitness of that particular woman. Also body weight and age factors determine the dosage of contraceptive pills. Therefore it is not surprising that the same dose can cause side effects in one individual and not in another.
Proper sex education for young people is very much required now. If the parents and teachers give them information about these things, the biggest harm to the body could be avoided at the early stage. Also there are cases where young girls come to us for their period problems and hide the fact about the usage of contraceptive or early morning pills. It becomes very difficult for the gynecologists to treat the main cause, if you shy away. Befriend your gynecologists and open up.
Women on hormone pills should see a gynecologist every year for measurement of BP, urine analysis, breast examination, palpation of liver, pelvic examination and pap smear. So instead of choosing your own contraceptive, despite it being cheap and available easily in the chemist shop, consult a gynecologist first and get yourself checked for it.
Health effects of contraceptive pills
■ Breast discomfort
■ Weight gain - mainly with lack of exercise and unhealthy diet.
■ Irregular bleeding or unexpected bleeding
■ Chloasma – Face pigmentation. It will be seen in 5 per cent of women
■ Migraine headache
■ Venous thrombosis
■ Arterial thrombosis –These happens mainly with first generation pills. Its more common in Smokers, Diabetes patients, hypertension, Hyperlipidemis, Family History, Past History
■ Gall stone
■ Hepatic adenoma
■ Glucose intolerance - Mainly with high dosage of ethinylestradiol
■ Increased risk of cervical dysplasia and carcinoma
■ Delayed return of fertility 24 month for 90per cent of women to become pregnant
■ 20 per cent risk of breast tumor
The author is a Consultant Obstetrics and Gynecology expert at Motherhood Hospitals